Erdös problem

From Encyclopedia of Mathematics
Jump to: navigation, search
The printable version is no longer supported and may have rendering errors. Please update your browser bookmarks and please use the default browser print function instead.

The problem on the existence in an $ n $- dimensional Euclidean space $ E ^ {n} $ of a set of more than $ 2 ^ {n} $ points, any three of which form a non-obtuse triangle (the Erdös property). It was posed by P. Erdös (see [1]), who also made the conjecture (proved in [2]) that the problem has a negative answer and that a set having the Erdös property contains $ 2 ^ {n} $ elements if and only if it consists of the set of vertices of a rectangular parallelopipedon in $ E ^ {n} $. The proof of this assertion also solved the so-called Klee problem: What is the number of vertices $ m ( K) $ of a polyhedron $ K \subset E ^ {n} $ if any two of its vertices lie in distinct parallel supporting hyperplanes of $ K $( the Klee property). If a set $ N \subset E ^ {n} $ has the Erdös property, then the convex hull $ M = \mathop{\rm conv} N $ of $ N $ is a polyhedron having the Klee property and $ m ( M) $ is equal to the cardinality of $ N $. If a polyhedron $ K $ has the Klee property, then $ m ( K) \leq 2 ^ {n} $. The equality $ m ( K) = 2 ^ {n} $ characterizes $ n $- dimensional parallelopipeda in the set of all polyhedra having the Klee property.

The Erdös problem is connected with the Hadwiger hypothesis $ b ( M) = m ( M) $.


[1] P. Erdös, "Some unsolved problems" Michigan J. Math. , 4 (1957) pp. 291–300
[2] L. Danzer, B. Grünbaum, "Ueber zwei Probleme bezüglich konvexer Körpern von P. Erdös und von V.L. Klee" Math.Z. , 79 (1962) pp. 95–99


This Erdös problem was first stated (for $ n = 3 $) in [a1], the Klee problem in [a2].


[a1] P. Erdös, "Problem 4306" Amer. Math. Monthly , 55 (1948) pp. 431
[a2] V.L. Klee, "Unsolved problems in intuitive geometry" , Seattle (1960) (Mimeographed notes)
How to Cite This Entry:
Erdös problem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by P.S. Soltan (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article